Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 10, 2020, 3:38 PM EDT for Allegan County, Van Buren County, Michigan. It took effect at Aug 10, 2020, 5:00 PM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2020, 3:38 PM EDT (19:38 UTC)
- In effect from
- Aug 10, 2020, 5:00 PM EDT
- Expired
- Aug 11, 2020, 10:00 AM EDT
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953 WHUS43 KGRR 101938 CFWGRR URGENT - IMMEDIATE BROADCAST REQUESTED Lakeshore Hazard Message National Weather Service Grand Rapids MI 338 PM EDT Mon Aug 10 2020 MIZ071-110345- /O.NEW.KGRR.LS.W.0007.200810T2100Z-200811T1400Z/ /O.NEW.KGRR.BH.S.0015.200810T2100Z-200811T1400Z/ Van Buren- 338 PM EDT Mon Aug 10 2020 ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 10 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY MORNING... * WHAT...For the Lakeshore Flood Warning, a rapid fall and rise in water level is likely along the shore this evening. Stay out of the water and leave the beach area. For the Beach Hazards Statement, high wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Van Buren county. * WHEN...For the Lakeshore Flood Warning, until 10 AM EDT Tuesday. For the Beach Hazards Statement, through Tuesday morning. * IMPACTS...Inundation of low-lying areas along the lakeshore and in river mouths, and road closures are possible. Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds and high waves will continue to produce hazardous conditions on piers, breakwaters and unprotected shoreline so caution is still advised until the winds and waves subside. Winds and waves of this magnitude produce moderate to severe beach erosion. Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ064-110345- /O.NEW.KGRR.LS.Y.0017.200810T2100Z-200811T1400Z/ /O.NEW.KGRR.BH.S.0015.200810T2100Z-200811T1400Z/ Allegan- 338 PM EDT Mon Aug 10 2020 ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 10 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY MORNING... * WHAT...For the Lakeshore Flood Advisory, there may be a rapid rise and fall in water level along the shore this evening. For the Beach Hazards Statement, high wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan county. * WHEN...For the Lakeshore Flood Advisory, until 10 AM EDT Tuesday. For the Beach Hazards Statement, through Tuesday morning. * IMPACTS...Parking lots and roads along the immediate lakeshore will experience minor flooding. Strong currents can pull swimmers into deeper water and high waves can sweep people off piers.
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 3:13 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 10, 3:13 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
313 PM EDT Mon Aug 10 2020
LATEST UPDATE TO INCLUDE WATCHES/WARNINGS/ADVISORIES
.SYNOPSIS...
Issued at 302 PM EDT Mon Aug 10 2020
- Damaging Winds Possible This Evening
- Quieter Weather Until the Weekend
&&
.DISCUSSION...(This evening through next Monday)
Issued at 302 PM EDT Mon Aug 10 2020
-- Damaging Winds Possible This Evening --
An interesting day for sure, with two SPC category changes in our
area because of an upstream derecho moving into southern WI and
northern IL. Severe thunderstorms are exiting Iowa and in the
process of moving into southern WI/northern IL as of this writing,
producing widespread damaging wind gusts of 70-100 mph. Reports of
extensive tree damage, flipped trailers, and roofs blown off have
been received. These storms are thriving off MLCAPE of 3500 J/kg
and 30-40 kts of effective shear. While our deep layer shear is
not as high, our region is under the influence of MLCAPE values
around 3000 J/kg this evening and about 30 knots of effective
shear. While the 850-300 mb mean storm motion is oriented WSW-ENE,
the 1000-500 mb thickness pattern (and CAM sim ref) suggests a
southeastward jaunt once the line gets to metro Chicago or
southern Lake Michigan. We are not 100% certain about this
propagation, however, and it is possible that areas further north
between I-94 and I-96 could be on the northern cusp of this line
of storms.
This will be a close call for us but the Enhanced Risk area does
outline the locations most likely to get some damaging winds that
could easily knock down trees and power lines, but could also
cause roof and structural damage. The area of greatest concern
would be from South Haven east toward Kalamazoo/Battle Creek where
damaging winds and loss of power are a distinct possibility,
especially from 5pm-9pm. East of there, storms should be in a
weakening mode. The higher-end damage may be more pronounced
across northern Illinois stretching over to northern IN. Still,
all interests particularly near and south of I-94 need to pay
close attention tonight and have a way to receive alerts and seek
sturdy structure. This is particularly true for campers and those
stationed along the lakeshore, who are more vulnerable.
Speaking of the lakeshore, there is a chance that this line of
storms produces a meteotsunami. These form as strong or severe
thunderstorms cross the lake at a high rate of speed and produce
pressure jumps, partially dependent on the bathymetry of the lake
as well. We did receive a report of a pressure jump of 6 mb in 10
minutes in Cedar Rapids, IA, which is sufficient for meteotsunami
development over Lake Michigan. The greatest risk for one
developing would be somewhere in the 5pm-7pm time frame,
especially near or south of the South Haven area. An abrupt
fall and rise in water level (minutes apart) would be the hazard.
You do not want to be on the beach or in the water when this
happens!
-- Quieter Weather Until This Weekend --
We should be in a quiet pattern until this weekend, when a cold
front may be approaching by late in the period and warm, humid air
ahead of it may help produce some scattered showers and
thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 158 PM EDT Mon Aug 10 2020
The main issue during the next 6 hrs is the bow echo racing east
across Iowa. We expect it to move east until it gets to southern
Lake Michigan and then begin to turn to the south. It's likely
though that parts of it may clip AZO and BTL, so we included a
tempo group with 50-55kt winds in it for a few hours later this
afternoon. MKG and GRR will probably see some storms too, but
winds will be a bit less. The bow echo won't last long give it's
fast forward speed and so by early to mid evening the
precipitationshould be over.
&&
.MARINE...
Issued at 302 PM EDT Mon Aug 10 2020
Marine interests should consider seeking port early this evening
before a severe line of thunderstorms moves in between 5pm-7pm,
especially south of Holland. These storms may produce winds in
excess of 50 knots, and a meteotsunami (abrupt fall/rise of water
level) is possible. A Coastal Flood Warning and Beach Hazards
Statement will be issued for Van Buren County, with a Coastal
Flood Advisory and Beach Hazards Statement for Allegan County.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Tuesday morning for MIZ064-071.
Lakeshore Flood Advisory until 10 AM EDT Tuesday for MIZ064.
Lakeshore Flood Warning until 10 AM EDT Tuesday for MIZ071.
LM...None.
&&
SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...04
MARINE...HovingHazardous weather outlook, Aug 10, 3:53 AM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 353 AM EDT Mon Aug 10 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 353 AM EDT Mon Aug 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected into early tonight. The storms this morning will have gusty winds and locally heavy rain but severe thunderstorms are not expected this morning. The thunderstorms late this afternoon into early tonight will also have gusty winds and locally heavy rainfall. The locally heavy rainfall may cause flooding of intersections, underpasses and other low areas. It is possible the strongest thunderstorms then, may briefly cause damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible this coming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today. LMZ844>849-110800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 353 AM EDT Mon Aug 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms may cause gusty winds and high waves today into early tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:38 PM EDT | Lakeshore Flood Warning | GRR | Van Buren | 18 hr |
| Aug 10, 3:38 PM EDT | Lakeshore Flood Advisory | GRR | Allegan | 18 hr |
| Aug 10, 3:40 PM EDT | Small Craft Advisory | GRR | 18 hr | |
| Aug 10, 4:21 PM EDT | Special Marine Warning | GRR | 3 hr | |
| Aug 10, 5:49 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 86 min |
| Aug 10, 6:50 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 37 min |
| Aug 10, 7:33 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 42 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.